MAUDE Adverse Event Report: CORDIS CASHEL TRAPEASE PVCF FEM/JUG 55CM CSI; CATHETER, INTRAVASCULAR, DIAGNOSTIC

CORDIS CASHEL TRAPEASE PVCF FEM/JUG 55CM CSI; CATHETER, INTRAVASCULAR, DIAGNOSTIC
Catalog Number 466P306AU
Medical Device Problem Codes Fracture (1260); Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/26/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported, the patient underwent placement of a trapease vena cava filter.The patient is reported to have had a history of diabetes mellitus and thyroid disease.The indication for filter placement was deep vein thrombosis (dvt) and pulmonary embolism (pe) in the setting of hemorrhage with the use of anticoagulation.The filter was implanted via the right common femoral vein and deployed at the level of l2-l3.Approximately nine years after the implantation, the patient experienced pain in the right leg and abdomen.Approximately thirteen years and two months after implantation, the patient presented to hospital with abdominal pain.The patient reported being told that the filter had fractured with strut pieces embedded in the inferior vena cava (ivc).Attempts to retrieve these fragments were unsuccessful.Approximately thirteen years and six months after the implantation, the patient underwent a second filter retrieval attempt.It appears that the body of the filter was retrieved.However, attempts to retrieve the fractured filter struts were unsuccessful and the struts remained in the patient.Approximately fourteen years and ten months after the implantation, the patient underwent a computerized tomography (ct) scan that revealed a few small filter fragments in or around the mid to ivc.The patient reported having anxiety, lack of sleep, right leg pain and sharp abdominal pain.The patient further reported feeling stressed and helpless with periodic pain.The product was not returned for analysis.The device history record (dhr) review could not be completed.The trapease vena cava filter is indicated for use in the prevention of recurrent pe via percutaneous placement in the ivc for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Without procedural films for review, the reported filter fracture and retrieval difficulty events could not be confirmed and the exact cause could not be determined.The timing and mechanism of the fracture has not been reported at this time.The instructions for use (ifu) states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.The reported details indicate that retrieval was attempted more than thirteen years after implantation.The trapease vena cava filter is designed for permanent implantation.The predominant concern is the development of endothelialization, which would make subsequent removal difficult.Endothelialization has been shown to lead to explantation problems after as short a period as twelve days.Due to the nature of the complaint, the reported pain experienced by the patient could not be confirmed and the exact cause could not be determined.The anxiety experienced by the patient does not represent a device malfunction.Anxiety, part of the body¿s natural response to stress and can cause feelings of, but not limited to, nervousness, unease and worry.Given the limited information available for review, there is nothing to suggest that a malfunction in the design and manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported by the legal brief, the patient underwent placement of a trapease vena cava filter.The filter subsequently malfunctioned and caused injury and damage to the patient, including but not limited to fractured, strut pieces embedded in the inferior vena cava (ivc) wall and inability to retrieve filter struts.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significant medical expenses, pain and suffering, and other damages.The following additional information received per the patient profile form (ppf) indicates that the patient became aware of the reported events approximately 157 months and 23 days post implantation.The ppf states that the filter embedded in the wall of the ivc and the device was unable to be retrieved.At around this time, the patient was admitted to the hospital due to abdominal pain.The patient underwent an attempt to remove the ivc filter percutaneously, however, the removal procedure was unsuccessful.The fractured struts are remaining around the mid to inferior vena cava, however, the struts have not been attempted to be removed.The patient reported to be suffering from anxiety, lack of sleep, right leg pain and sharp abdominal pain.Approximately 162 months after implantation, the patient had the filter removed from the body.However the patient was advised that there were still 6 small fragments remaining inside of the body.The patient also reports to being stressed and helpless and to still suffer from pain, periodically.According to the information received in the medical records, the patient¿s pre-operative diagnosis was deep vein thrombosis (dvt), pulmonary embolus (pe) with hemorrhage and anticoagulation.The right common femoral vein was located, a venogram obtained with half strength renografin showed the ivc to be patent and the origin of the right renal vein.The trapease filter was then positioned under fluoroscopic control at the l2-l3 level and deployed.Pressure was held at the sire and there was no bleeding in the area.The patient tolerated the procedure well and was then transferred to recovery in stable and satisfactory condition.Approximately fifteen months after the removal of the filter, the patient underwent an abdominal computerized tomography (ct) scan.The impression per the radiologist reading of the ct scan are the following: there are a few small ivc filter fragments remaining in the or around the mid to inferior vena cava.The patient is noted to have had breast cancer with lumpectomy approximately six months post filter removal.

Brand Name
TRAPEASE PVCF FEM/JUG 55CM CSI
Common Device Name
CATHETER, INTRAVASCULAR, DIAGNOSTIC
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key8607863
Report Number1016427-2019-02830
Device Sequence Number2169707
Product Code DQO
UDI-Device Identifier20705032009475
UDI-Public20705032009475
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K020316
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 05/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number466P306AU
Device Lot NumberR1103159
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/17/2019
Initial Report FDA Received Date05/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR